Hail, McPherson
- When
- June 7, 5:14 PM CST
- Where
- McPherson County, 1.46 mi NNW of Madra
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.920, -99.680
A brief tornado was produced by a severe thunderstorm in Campbell County during the evening on June 7th with no damage reported. Quarter sized hail was also reported in McPherson County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A brief tornado was produced by a severe thunderstorm in Campbell County during the evening on June 7th with no damage reported. Quarter sized hail was also reported in McPherson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 7, 1:45 PM CST, 3 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 245 PM CDT Mon Jun 7 2021 .SHORT TERM...(This Evening through Tuesday Night) Issued at 244 PM CDT Mon Jun 7 2021 Thunderstorms, some strong to severe, are possible primarily across north central South Dakota this evening. The main forcing mechanism will be a warm front, which extends east of an area of low pressure across west central South Dakota, and is currently tracking northward across central and northeastern South Dakota. Dewpoints south of the front are in the mid to upper 60s, and CAPE is plentiful. By about 00z (when CAMs suggest convection is most likely to first get started), the warm front should be positioned roughly from Stanley to McPherson Counties. The majority of CAMs develop thunderstorms in this area, but coverage is not a consensus - updrafts will have to battle warm air aloft, and the warm air could largely win out considering the lack of good upper-level support (strongest flow aloft resides and will stay further northwest, as evident by stable billow clouds on GOES-16 north of Bismarck since about 18z). Nonetheless, all svr hazards are possible with initial convection. Will there be enough deep-layer shear to support supercells? It's possible considering the up to ~35kts of effective bulk shear near the ND/SD border. However, the bulk of the best shear shifts progressively further north after 00z, and CIN increases thereafter as well. Thus, the tornado across our CWA may be greatest (though still small) if relatively discrete storms can develop on the warm front prior to 00z, particularly if LCL heights can become lowered a bit by any prior convection. If the window for supercells is missed, a more messy multicell storm mode is favored. Regardless of storm mode, wind will be a threat given the steep low (>7.5 C/km) and mid (>8 C/km) level lapse rates, and strong DCAPE of 1200-1500 J/kg. In time, activity will progress east-northeastward, maintaining mainly a wind threat, and should exit the CWA by about 09z. On Tuesday, high temperatures will climb back into 90s, as little changes in the upper-levels. A shortwave does track north-northeast across the Rockies through the day however, and this feature will help to initiate additional convection. While the majority of this activity will west of the CWA, thunderstorms may line out and pose primarily a wind threat across the western CWA during the evening/overnight. .LONG TERM...(Wednesday through Monday) Issued at 244 PM CDT Mon Jun 7 2021 A persistent upper ridge will keep temperatures well above normal in the extended other than a brief break on Friday as an upper trough collapses the ridge Thursday night/Friday. Shower and thunderstorm chances will linger on Wednesday across central SD as a sfc low stalls over the Dakotas. The low will weaken during the afternoon, but moist southerly flow and an llj will set up through early Thursday evening allowing the showers to shift farther east. A more potent low with better upper level support will move through the region Thursday night. Chances for severe storms will likely increase for this time period as it nears if the model trends remain consistent. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1236 PM CDT Mon Jun 7 2021 Terminals KABR,KATY,KPIR,KMBG VFR conditions are anticipated through the period, with the possible exception being during times of potential thunderstorm activity this early evening at PIR and MBG as an area of low pressure moves in from the west. Southerly winds will continue to be breezy through the afternoon. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Lueck LONG TERM...Wise AVIATION...Lueck
Hazardous Weather Outlook National Weather Service Aberdeen SD 453 AM CDT Mon Jun 7 2021 SDZ003>006-009-010-015>017-033>037-045-048-051-081000- Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 453 AM CDT Mon Jun 7 2021 /353 AM MDT Mon Jun 7 2021/ This Hazardous Weather Outlook is for central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Strong storms will be possible late this afternoon and into the overnight, especially for central and north central South Dakota. Some storms could produce severe winds and hail. There is a low probability for tornadoes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A few strong storms will be possible Tuesday night, mainly for locations west of the James River valley. Damaging winds should be the main severe threat. Additional storms are possible Wednesday through Wednesday night. Another round of potentially strong to severe storms appears possible Thursday night into Friday morning. Damaging wind could be the main threat, as well as severe hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon. MNZ039-046-SDZ007-008-011-018>023-081000- Traverse-Big Stone-Marshall-Roberts-Day-Spink-Clark-Codington-Grant- Hamlin-Deuel- 453 AM CDT Mon Jun 7 2021 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. A few thunderstorms could be possible late tonight. Severe storms are not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional thunderstorms are possible Tuesday through Thursday, mainly during the afternoon through early overnight hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SD
The Aberdeen radar (KABR), 111 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
1 hail, 1 tornado. Local standard time, as filed.
A tornado touched down briefly with no damage reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyThe tornado archive for South Dakota, 2021Warnings in South Dakota, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970365, 967498.